Medline ® Abstract for Reference 27
of 'Acquired long QT syndrome'
Blockade of HERG channels by HIV protease inhibitors.
Anson BD, Weaver JG, Ackerman MJ, Akinsete O, Henry K, January CT, Badley AD
The HIV protease inhibitor class of antiretroviral drug causes unpredicted adverse effects by changing elements of normal cellular metabolism. A case of QT prolongation in a patient receiving protease inhibitors made us question whether these drugs might be responsible. We identified 24 patients with QT prolongation or torsade de pointes, or both, associated with protease inhibitors, using the Food and Drug Administration's voluntary adverse event reporting system. Attending physicians thought that protease inhibitors were the most probable cause of these symptoms in 14 of the patients. Drug-induced QT prolongation is usually caused by block of human ether-a-go-go-related gene (HERG) potassium channels, and we showed that lopinavir, nelfinavir, ritonavir, and saquinavir caused dose-dependent block of HERG channels heterologously expressed in HEK293 cells in vitro. We also recorded block by lopinavir of repolarising potassium current (I(Kr)) channels in neonatal mouse cardiac myocytes. Our data show that four protease inhibitors block HERG channels, suggesting that protease inhibitors could predispose individuals to QT prolongation and torsade de pointes.
Department of Medicine, University of Wisconsin-Madison, Madison, WI, USA.